The World Health Organization has come under scanner after a leading Indian journal of medical ethics claimed that one of the vaccines that the organization was promoting in India had been discontinued in other countries following adverse reactions and even deaths in children.
In a hard-hitting editorial piece, the Indian Journal of Medical Ethics (IJME) has accused WHO of promoting Pentavalent vaccine "by stating falsely that no adverse event following immunisation (AEFI) has ever been reported with the vaccine".
AdvertisementThe journal claims this is contrary to facts.
The editorial, by Jacob Puliyel, head of paediatrics at St. Stephen's Hospital in Delhi, is based on his detailed investigation into the deaths of children in Bhutan, Sri Lanka, India and Vietnam following the administration of Pentavalent vaccine.
This vaccine combines the Diphtheria, Pertusis, Tetanus or DPT vaccine -- long used in national immunisation programmes -- with Hepatitis-B and H influenza-b or Hib vaccine.
This combination vaccine is not licensed for use by the US Food and Drug Administration, nor is it used in other developed countries, the editorial claims.
The IJME editorial says that on May 4, 2013, the Ministry of Health of Vietnam suspended Quinvaxem - the Pentavalent combination used in that country -- after 12 deaths and nine other non-fatal serious adverse events.
The WHO, which investigated the incident, said the deaths were not vaccine-related and asserted that "Quinvaxem was prequalified by WHO and no fatal adverse event following immunisation has ever been associated with this vaccine".
The journal goes on to say that serious adverse reactions and deaths have now been reported with Pentavalent vaccine produced by other manufacturers in a number of countries. Bhutan, Sri Lanka and Pakistan have even stopped using the vaccine.
In India, according to IJME, 21 children have so far died in a limited experiment with the vaccine introduced in 2011 in the immunisation programme of Tamil Nadu and Kerala. India had announced plans to roll out the vaccine in other states after monitoring its impact in these two states.
P Health Ministry Says Vomiting and Abdominal Pain Caused Due to Side Effects of Iron and Folic Acid Supplements Echocardiographic Screening in General Population Does Not Reduce Risk of Death Due to Heart Attacks M
You May Also Like